Oklahoma, 2008

Tropical Storm in Oklahoma, September 13, 2008

September 13, 2008 · NWS SHV · 1 event in 1 county or zone

Hurricane Ike came onshore across extreme southeast Texas during the late night hours of September 12th and the pre-dawn hours of September 13th. The storm made good progress northward during the day of September 13th and brought Tropical Storm force winds to much of northeast Texas and northwest Louisiana and extreme southwest Arkansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Hurricane Ike came onshore across extreme southeast Texas during the late night hours of September 12th and the pre-dawn hours of September 13th. The storm made good progress northward during the day of September 13th and brought Tropical Storm force winds to much of northeast Texas and northwest Louisiana and extreme southwest Arkansas. The storm produced widespread downed trees and power lines along with structural damage either from the winds or from downed trees which fell on top of structures. Power outages were widespread across a three state area of northeast Texas, northwest Louisiana and southwest Arkansas. Southwest Electric Power Company (SWEPCO) which provides electricity to a good portion of northeast Texas, northwest Louisiana and southwest Arkansas said that the number of outages peaked at 187,000 customers. Additional power companies were called in from far away as Indiana and Michigan to deal with the numerous power outages. This was the second most number of outages at one time reported in SWEPCO's 96 year history. The most number of outages was 234,000 during the ice storm of December 13th, 2000. The number of power outages in association with Hurricane Ike topped the September 2005 recovery from Hurricane Rita by nearly 1000 customers. The storm also produced tornadoes across portions of north central Louisiana as well as south central Arkansas and east central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 13, 2:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 13, 2:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT SAT SEP 13 2008

.DISCUSSION...

SATELLITE IMAGERY PUTS THE CENTER OF T.S. IKE RIGHT OVER
KTYR...W/TROPICAL STORM FORCE WINDS COVERING MUCH OF NE TEXAS.
EXPECT THESE TO TRANSLATE NNE W/THE STORM...DROPPING BELOW CRITERIA
AFTER 05Z...TAPERING OFF TO WIND ADVISORY CRITERIA 06Z-12Z.  OUTER
BANDS OVER THE EASTERN FA PRODUCING ISOLATED EMBEDDED TORNADIC
ACTIVITY...W/LAPS ANALYSIS SHOWING BEST 01KM HELICITIES OVER THE
EASTERN AND NORTHERN PORTIONS OF THE FOUR-STATE AREA.  WE/LL INCLUDE
A SEVERE MENTION IN THE GRIDS TO COVER THIS THROUGH TONIGHT.  LATEST
MPE ESTIMATES HAVE BEEN FAIRLY LOW W/THESE BANDS...BUT EXPECT
HEAVIER QPE/S NEARER TO THE CORE AS IT MOVES NORTH.  THUS...WE/LL
CONTINUE THE FFA THRU 09Z SUNDAY.  OTHERWISE...IKE EXITS NE LATE
TONIGHT...FOLLOWED BY A SCOURING COLD FRONT SUNDAY AND RESULTING IN
COOL...DRY N-NE FLOW INTO THE EXTENDED.

&&

.AVIATION...

POOR FLYING CONDITIONS WILL CONTINUE ACROSS AREA TERMINALS THROUGH
MUCH OF SATURDAY.  EXPECT MVFR FLIGHT CATEGORIES AT BEST...AS IKE
CONTINUES TO TRACK ACROSS THE FORECAST AREA.  WIDESPREAD IFR CIGS
AND VSBYS WILL BE POSSIBLE THOUGH...AS CONVECTION CONTINUES TO BE
EMBEDDED WITHIN SPIRAL BANDS.  TROPICAL STORM FORCE WINDS CAN BE
ANTICIPATED WELL INLAND.  ISOLATED TORNADOES WILL BE POSSIBLE NE AND
E OF WHERE IKES CENTER TRACKS.  AIR TRAFFIC AROUND KELD AND KMLU
WILL SEE THE GREATEST RISK FROM TORNADIC ACTIVITY INTO THE EVENING
HOURS.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  85  64  79  58 /  90  20   0   0   0
MLU  74  84  63  79  57 /  90  40   0   0   0
DEQ  72  83  56  80  52 / 100   0   0   0   0
TXK  71  84  60  79  55 / 100   0   0   0   0
ELD  73  83  60  79  55 /  90  30   0   0   0
TYR  71  87  60  80  56 /  60   0   0   0   0
GGG  72  85  60  79  55 /  70   0   0   0   0
LFK  74  88  65  81  58 /  60  30   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...TROPICAL STORM WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: ARZ070.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>072.

     TROPICAL STORM WIND WARNING FROM 7 PM THIS EVENING TO MIDNIGHT
     CDT TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-071-072.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-071-072.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ARZ073.

LA...TROPICAL STORM WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: LAZ001>003-010.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: LAZ001>003-010.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: LAZ005-006-013-014-021.

     TROPICAL STORM WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: LAZ004-011-012-017>020-022.

     WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR
     THE FOLLOWING ZONES: LAZ004-011-012-017>020-022.

OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     TROPICAL STORM WIND WARNING FROM 7 PM THIS EVENING TO MIDNIGHT
     CDT TONIGHT FOR THE FOLLOWING ZONES: OKZ077.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...TROPICAL STORM WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>153.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>153.

     TROPICAL STORM WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: TXZ165>167.

     WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR
     THE FOLLOWING ZONES: TXZ165>167.

&&

21/44
Hazardous weather outlook, Sep 13, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT SEP 13 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HURRICANE IKE WILL CONTINUE TO WEAKEN AND MOVE NORTH ACROSS EAST
TEXAS THIS AFTERNOON AND TONIGHT.  IKE WILL FURTHER WEAKEN TO A
TROPICAL STORM EARLY THIS AFTERNOON.  GIVEN THE LARGE WIND FIELD
AROUND THE CENTER OF CIRCULATION...A LARGE AREA OF TROPICAL STORM
FORCE WINDS REMAIN ACROSS MUCH OF EAST TEXAS AND NORTH LOUISIANA THIS
AFTERNOON...WITH SUSTAINED WIND SPEEDS OF 35 TO 45 MPH...WITH
FREQUENT GUSTS POSSIBLY NEARING AS HIGH AS 70 MPH.  WIDESPREAD
TREE...POWER LINE...AND SOME STRUCTURAL DAMAGE WILL BE LIKELY OVER
EAST TEXAS AND NORTH LOUISIANA...GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.  ISOLATED TORNADOES WILL ALSO BE POSSIBLE
AREAWIDE THIS AFTERNOON NEAR AND EAST OF THE CENTER OF CIRCULATION.
ANY TORNADOES THAT DO SPAWN WILL BE RAIN WRAPPED AND FAST MOVING...
THUS AREA RESIDENTS MAY HAVE VERY LITTLE IF ANY WARNING TO PREPARE
FOR THESE POSSIBILITIES.

IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO THREAT...HEAVY
RAINFALL AND THE POTENTIAL FOR FLASH FLOODING WILL EXIST THIS
AFTERNOON AND TONIGHT OVER ALL OF THE FOUR STATE REGION.  RAINFALL
AMOUNTS OF 2 TO 4 INCHES...WITH ISOLATED AMOUNTS OF UP TO 6 INCHES...
WILL BE POSSIBLE OVER ALL OF EAST TEXAS...SOUTHEAST OKLAHOMA...
ADJACENT SOUTHWEST ARKANSAS...AND WESTERN LOUISIANA. AMOUNTS OF 1 TO
2 INCHES...WITH ISOLATED AMOUNTS OF 4 INCHES...WILL BE POSSIBLE
FARTHER EAST ACROSS SOUTHCENTRAL ARKANSAS AND THE EASTERN SECTIONS OF
NORTHCENTRAL LOUISIANA.

THE DAMAGING WIND...ISOLATED TORNADO...AND HEAVY RAIN THREAT WILL
BEGIN TO DIMINISH LATE TONIGHT AS IKE WEAKENS CONSIDERABLY AS IT
MOVES INTO SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
ONGOING ACROSS SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND NORTH
LOUISIANA SUNDAY MORNING...ALONG AND AHEAD OF A COLD FRONT WHICH WILL
SHIFT SOUTHEAST INTO THE REGION BEHIND THE REMNANTS OF IKE AS HE
ACCELERATES NORTHEAST INTO THE MID MISSISSIPPI AND OHIO VALLEY.
BRIEF HEAVY RAINFALL AND AN ISOLATED FLASH FLOOD THREAT WILL EXIST
MAINLY OVER PORTIONS OF NORTH LOUISIANA SUNDAY...BUT COOLER AND DRIER
AIR WILL HELP TAPER THESE SHOWERS AND ISOLATED THUNDERSTORMS FROM
NORTHWEST TO SOUTHEAST DURING THE DAY. LOOK FOR ANY RESIDUAL SHOWERS
TO DIMINISH ACROSS NORTH LOUISIANA SUNDAY NIGHT...WITH DRY AND MILD
CONDITIONS EXPECTED THROUGHOUT MUCH OF THIS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL...WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

44

In the hours before

Local storm report, Sep 13, 2:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TROPICAL STORM   8 SW WASKOM             32.40N 94.16W
09/13/2008                   HARRISON           TX   NWS EMPLOYEE

            THREE LARGE TREES DOWN ALONG OLD TOWN ROAD.

&&

18
Local storm report, Sep 13, 2:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TROPICAL STORM   TYLER                   32.33N 95.30W
09/13/2008                   SMITH              TX   BROADCAST MEDIA

            OVER 60,000 PEOPLE IN TYLER AND ACROSS SMITH COUNTY
            WITHOUT POWER AS OF 320 PM CDT.

&&

18
Local storm report, Sep 13, 2:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TROPICAL STORM   TYLER                   32.33N 95.30W
09/13/2008                   SMITH              TX   BROADCAST MEDIA

            TREE DOWN ON A HOUSE ON GLENVIEW AVE. NEAR U OF TX TYLER
            CAMPUS. ONE OCCUPANT REPORTED TRAPPED INSIDE.

0330 PM     TROPICAL STORM   LONGVIEW                32.52N 94.76W
09/13/2008                   GREGG              TX   AMATEUR RADIO

            OVER 12,000 WITHOUT POWER IN LONGVIEW TX AND ACROSS GREGG
            CO.

0330 PM     TROPICAL STORM   MARSHALL                32.54N 94.35W
09/13/2008                   HARRISON           TX   AMATEUR RADIO

            OVER 12,000 WITHOUT POWER IN MARSHALL TX, AND ACROSS
            HARRISON CO.

0330 PM     TROPICAL STORM   CARTHAGE                32.15N 94.34W
09/13/2008                   PANOLA             TX   AMATEUR RADIO

            OVER 3,000 WITHOUT POWER IN CARTHAGE TX AND ACROSS PANOLA
            CO.

&&

18
Local storm report, Sep 13, 2:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TROPICAL STORM   GLADEWATER              32.54N 94.95W
09/13/2008                   GREGG              TX   AMATEUR RADIO

            SEVERAL TREES DOWN ACROSS GREGG CO, INCLUDING ONE ON A
            HOUSE IN GLADEWATER.

&&

18
Local storm report, Sep 13, 3:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     3 W RINGGOLD            32.33N 93.34W
09/13/2008                   BIENVILLE          LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS A FUNNEL CLOUD JUST TO THE WEST
            OF RINGGOLD.

&&

18
Local storm report, Sep 13, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TROPICAL STORM   BENTON                  32.69N 93.74W
09/13/2008                   BOSSIER            LA   FIRE DEPT/RESCUE

            EMERGENCY MANAGEMENT REPORTS TREES BLOCKING HWY 3 NEAR
            BENTON.

0440 PM     TROPICAL STORM   BENTON                  32.69N 93.74W
09/13/2008                   BOSSIER            LA   FIRE DEPT/RESCUE

            EMERGENCY MANAGEMENT REPORTS A TREE BLOWN DOWN ONTO A
            HOUSE AT HWY 3 AND CRESTWOOD CIRCLE.

&&

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, McCurtain

When
September 13, 4:00 PM CST to 11:00 PM CST
Where
McCurtain forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Ike in McCurtain County, Oklahoma resulted in 10 trees being downed across the county. Power lines were also downed in the communities of Broken Bow and Eagletown, Oklahoma.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136513.